Discussions that mention imitrex

Pain Management board


Hi, I'm hoping a health professional on here can help. My mother has debilitating chronic pain (degenerative arthritis and other problems, many stemming from a severe head & upper-body beating in 1979), as well as a history of PTSD, depression, terrible eczema, and other health problems. She is taking:

Norco 10/325 - 2-6/day
MS Contin - 60 mg twice/day
Zoloft - 150mg/day
Verapamil - 240 mg twice/day
Loratadine - 10 mg/day
Neurontin - 300 mg 2-3 times/day
And as needed: Cipro, Imitrex, Xanax, Clobetisol.

She's allergic to: Valium, ibuprofen, codeine, dyazine, penicillin, and sulfa.

She drinks a lot of diet soda and grapefruit juice.

I feel like many of her problems may be cause by her drugs, especially given a history of allergies and a relatively poor diet.

Any advice is VERY much appreciated, thanks!
Hi Nilsb,

As an experienced caregiver (I agreed to be the caregiver in my family which I considered a privilege) to the elderly and also a healthcare professional prior to my becoming disabled, I just wanted to comment a little here. First off, I want to thank you for your willingness to seek answers regarding your mother's care. You are to be commended and I'm sure your mother is grateful for your concern. I am curious what age your mother is. I don't recall you mentioning that.

Too many times the elderly are pushed aside or blatantly ignored by the medical community when they develop chronic pain and other maladies common in the elderly. Many drs. do not have the patience nor experience in geriatric medicine to deal with the unique and multiple problems faced by our older citizens. I actually want to commend your mother's drs. for their apparent willingness to offer treatment to her. So many drs. won't and will say "well it's just part of growing old".

Degenerative arthritis or any degenerative skeletal disorder is extremely painful. Chronic pain is difficult for a younger person to cope with so it's even more debilitating, with symptoms exaggerated, in an older person. Then too, depression is a hugh part of the picture for the elderly even without having a traumatic episode in the past to deal with. So with your mother experiencing a history of torment and fear, her coping mechanisms are extremely compromised and tested on a daily basis. Some depression is inevitiable as we age. Trying to understand and accept the loss of independence and the physical limitations placed on the elderly are stressful and frightening things to have to deal with. What they need most is understanding, patience, support and most importantly, a geriatric-trained physician to see them thru.

Granted, your mother is on quite a lot of medicine, but that's not really unusual for an older person. It depends solely on what her individual problems and symptoms are. And that's why it's imperative that treatment be provided by an elder-care, specially trained dr. Fortunately, as the baby boomers age, more medical schools are offering and medical students are opting to specialize in geriatric care. Thank God. It's about time.

Since I had to take care of my daddy, grandma and mother I understand your concerns. I truly do. It's so important that you become proactive in your mother's care. Go to her dr. with her and find out exactly what each medication is for and what symptoms they are suppose to alleviate. Drug interactions are a major problem with the elderly. Make sure that each dr. she is being treated by is informed of all her prescriptions. If you suspect a particular medicine is causing a problem for your mother, please make the dr. aware of it. I had a problem with my mother when she was prescribed an anti-depressant. She became extremely lethargic and had great difficulty maintaining her balance. I informed her dr. about it and he agreed that the medicine's side effects were the cause of her problems. So he switched her to a different anti-depressant and it not only stopped the adverse effects but began making a hugh difference in her mood and overall attitude. That's why you really need to be vigilant in addressing any concerns or doubts you may have regarding her treatment or obvious adverse reactions.

Another thing that is equally important, as you mentioned, is her diet. It's so very easy for an older person to develop vitamin deficiencies, food allergies and even malnutrition, although it appears they are eating well. Malabsorption is a common occurence in the elderly. Difficulty chewing, swallowing, an ineffective digestive process, loss of appetite due to some medications are quite often the usual culprits. Try to give your mom variety and nutritious meals. Ask her about her swallowing or chewing functions. It came to a point in my mother's life when I had to puree all of her foods. And for a short while I had to include baby food to ensure she was getting as many nutrients as possible.

I commend you for being so concerned about your mother's welfare. You must be a truly caring and compassionate daughter and in the big scheme of things, that's what your Mom needs most. Just stay well-informed about your mother's treatment and medications, and become familiar with any unusual problems that surface. Go to her dr. appointments and ask as many questions as you need to in order to fully understand and appreciate what needs to be done to give your Mom a good quality of life.

Just for your information, Norco and MS Contin are for pain; Neurotin is for nerve pain and/or seizures; Verapamil is a calcium channel blocker used for angina/blood pressure and even for asthma; Loratidine (Claritin) is an antihistamine used quite often for atopic dermatitis which may have been suggested to help with your mother's eczema; Cipro is an antibiotic which I don't understand it being prescribed "as needed" but it can be rx'd as a maintenace drug for certain disorders; Imitrex is a migraine medication but should be used with caution by anyone with uncontrolled high blood pressure; Xanax is a mild tranquilizer; Clobetisol (I think you mean Clobetasol) is a topical steroid which also was probably prescribed for her eczema. It's apparent that two medications are to treat your Mom's eczema which can be quite painful and frustrating to deal with. It's unlikely that she would have any adverse effects from these two drugs. When prescribing pain medications to the elderly, extreme caution must be used because many of the strong pain meds can produce exaggerated effects in the elderly such as increased euphoria, stupor, lethargy, mild overdose symtoms - the reason being that a high dose for someone younger with a tolerance would not be a problem whereas that same dose in an elderly individual can produce extreme reactions. In most older people, a lower dose is sufficient to produce the desired amount of pain relief without the concern of adverse effects.

I hope this helped a little. Again, you sound like a caring daughter. Keep proactive in her treatment and treat her with respect and dignity. Your mother is fortunate to have you. I have a feeling that armed with the right information your mother will have a good quality of life and you will have a rewarding time with her. God bless you dear. Linda :D
[FONT=Microsoft Sans Serif]Betty,

I'm sorry but I have to disagree with you on discontinuing all meds. As someone who suffers from chronic cluster headaches I know what it would be like to discontinue headache meds. The Verapamil, Imitrex, and also sometimes Neurontin are all used to treat chronic headaches. Once you have found a combination of meds to prevent these headaches, you do NOT want to mess with it. I don't know if Nilsb's mother is suffering with migraines, clusters, or headaches caused by the attack.

Honestly, if this lady is in her golden years and suffering from debilitating arthritis and other ailments, she deserves to have her pain treated. I agree there will be mental side effects from these meds. ie: memory problems, concentration problems. If she were my mom, I'd rather deal with those problems than to have her suffer from the severe pain.

I would go talk with her doctor though. Only because it's a good idea to be involved in your parents care when they reach the golden years. I'm sure if her doctor has her on all these meds, he honestly believes she needs them. Is the same doc handling all of her meds? That would be my only concern. Make sure all of her doctors know what meds she is taking and always use the same pharmacy because they can also detect dangerous drug interactions. Just my humble opinion. I would hate to see anyone undermedicated especially when suffering from severe headaches.

God Bless,
Sherry :wave: [/FONT]

[FONT=Microsoft Sans Serif]Very good post Linda. The only thing I would like to add is that Verapamil is also used to treat cluster headaches. I'm assuming it's not a listed use?? [/FONT]